- Open Access
A new multi-step iteration for solving a fixed point problem of nonexpansive mappings
© Cholamjiak; licensee Springer 2013
- Received: 16 April 2013
- Accepted: 5 July 2013
- Published: 22 July 2013
We introduce a new nonlinear mapping generated by a finite family of nonexpansive mappings. Weak and strong convergence theorems are also established in the setting of a Banach space.
Let C be a nonempty, closed and convex subset of a real Banach space E. Let be a nonlinear mapping. The fixed point set of T is denoted by , that is, . Recall that a mapping T is said to be nonexpansive if for all , and a mapping is called a contraction if there exists a constant such that for all . We use to denote a class of contractions with constant α.
Fixed point problems are now arising in a wide range of applications such as optimization, physics, engineering, economics and applied sciences. Many related problems can be cast as the problem of finding fixed points for nonlinear mappings. The interdisciplinary nature of fixed point problems is evident through a vast literature which includes a large body of mathematical and algorithmic developments.
where and are sequences in . This method is often called the Ishikawa iteration process.
where and are sequences in . This method is called the S-iteration process. The weak convergence was studied in  for nonexpansive mappings. It was also shown in  that the convergence rate of the S-iteration process is faster than the Picard and Mann iteration processes for contractive mappings.
Firstly, motivated by Agarwal et al. , we have the aim to introduce and study a new mapping defined by the following definition.
where is a B-mapping generated by and (see Section 3).
where , and are sequences in , and .
Throughout this paper, we use the notation:
⇀ for weak convergence and → for strong convergence.
denotes the weak ω-limit set of .
2 Preliminaries and lemmas
In this section, we begin by recalling some basic facts and lemmas which will be used in the sequel.
Let . Then is demiclosed at 0 if for all sequence in C, and imply . It is known that if E is uniformly convex, C is nonempty closed and convex, and T is nonexpansive, then is demiclosed at 0 . For more details, we refer the reader to [5, 24].
Lemma 2.1 
for all ;
for all .
Lemma 2.2 
for all and , then .
Lemma 2.3 
where satisfies the conditions .
If , then as .
Lemma 2.4 
Let E be a uniformly convex Banach space with a Fréchet differentiable norm. Let C be a closed and convex subset of E, and let be a family of -Lipschitzian self-mappings on C such that and . For arbitrary , define for all . Then, for every , exists, in particular, for all and , .
Lemma 2.5 
Remark 2.6 Lemma 2.5 holds if is a nonexpansive mapping and is a contraction.
The following lemma gives us a nice property of real sequences.
Lemma 2.7 
3 Weak convergence theorem
In this section, we give some properties concerning the B-mapping and then prove a weak convergence theorem for nonexpansive mappings.
B is nonexpansive.
Using Lemma 2.2, we get that and hence .
which yields that since . Hence and thus .
(ii) The proof follows directly from (i). □
If for all , then for all .
Since as (), we thus complete the proof. □
Remark 3.3 It is easily seen that for all , is nonexpansive.
Lemma 3.4 Let C be a nonempty closed convex subset of a real Banach space E. Let be a finite family of nonexpansive mappings of C into itself such that . Let be a real sequence in . For every , let be the B-mapping generated by and .
for each bounded sequence in C.
Since for all , we obtain the desired result. □
Using the concept of B-mapping, we study weak convergence of the sequence generated by Mann-type iteration process (1.2).
Then converges weakly to .
Since B is nonexpansive and E is uniformly convex, by the demiclosedness principle, . Moreover, by Lemma 3.1(i).
This shows that .
which is a contradiction. It follows that . Therefore as . This completes the proof. □
4 Strong convergence theorem
In this section, we prove a strong convergence theorem for a finite family of nonexpansive mappings in Banach spaces.
Proof We divide the proof into the following steps.
By induction, we can conclude that is bounded. So are and .
From Lemma 2.5, we know that as , where . Lemma 3.1(i) also yields that . Moreover, q is the unique solution of variational inequality (4.1).
Put and . So it is easy to check that is a sequence in such that and . Hence, by Lemma 2.7, we conclude that as . This completes the proof. □
The author wishes to thank editor/referees for valuable suggestions and Professor Suthep Suantai for the guidance. This research was supported by the Thailand Research Fund, the Commission on Higher Education, and University of Phayao under Grant MRG5580016.
- Mann WR: Mean value methods in iteration. Proc. Am. Math. Soc. 1953, 4: 506–510. 10.1090/S0002-9939-1953-0054846-3View ArticleGoogle Scholar
- Reich S: Weak convergence theorems for nonexpansive mappings in Banach spaces. J. Math. Anal. Appl. 1979, 67: 274–276. 10.1016/0022-247X(79)90024-6MathSciNetView ArticleGoogle Scholar
- Ishikawa S: Fixed points by a new iteration method. Proc. Am. Math. Soc. 1974, 44: 147–150. 10.1090/S0002-9939-1974-0336469-5MathSciNetView ArticleGoogle Scholar
- Agarwal RP, O’Regan D, Sahu DR: Iterative construction of fixed points of nearly asymptotically nonexpansive mappings. J. Nonlinear Convex Anal. 2007, 8: 61–79.MathSciNetGoogle Scholar
- Agarwal RP, O’Regan D, Sahu DR: Fixed Point Theory for Lipschitzian-Type Mappings with Applications. Springer, New York; 2009.Google Scholar
- Atsushiba S, Takahashi W: Strong convergence theorems for a finite family of nonexpansive mappings and applications. Indian J. Math. 1999, 41: 435–453. In: B.N. Prasad birth centenary commemoration volumeMathSciNetGoogle Scholar
- Bruck RE: Properties of fixed-point sets of nonexpansive mappings in Banach spaces. Trans. Am. Math. Soc. 1973, 179: 251–262.MathSciNetView ArticleGoogle Scholar
- Kangtunyakarn A, Suantai S: A new mapping for finding common solutions of equilibrium problems and fixed point problems of finite family of nonexpansive mappings. Nonlinear Anal. TMA 2009, 71: 4448–4460. 10.1016/j.na.2009.03.003MathSciNetView ArticleGoogle Scholar
- Takahashi W, Shimoji K: Convergence theorems for nonexpansive mappings and feasibility problems. Math. Comput. Model. 2000, 32: 1463–1471. 10.1016/S0895-7177(00)00218-1MathSciNetView ArticleGoogle Scholar
- Moudafi A: Viscosity approximation methods for fixed point problems. J. Math. Anal. Appl. 2000, 241: 46–55. 10.1006/jmaa.1999.6615MathSciNetView ArticleGoogle Scholar
- Chang SS: Viscosity approximation methods for a finite family of nonexpansive mappings in Banach spaces. J. Math. Anal. Appl. 2006, 323: 1402–1416. 10.1016/j.jmaa.2005.11.057MathSciNetView ArticleGoogle Scholar
- Cho YJ, Kang SM, Zhou H: Some control conditions on iterative methods. Commun. Appl. Nonlinear Anal. 2005, 12: 27–34.MathSciNetGoogle Scholar
- Hu L-G: Theorems of strong convergence of mixed iterative methods for obtaining strict pseudocontractions in Banach spaces. Appl. Math. Lett. 2010, 23: 791–795. 10.1016/j.aml.2010.03.011MathSciNetView ArticleGoogle Scholar
- Jung JS: Iterative approaches to common fixed points of nonexpansive mappings in Banach spaces. J. Math. Anal. Appl. 2005, 302: 509–520. 10.1016/j.jmaa.2004.08.022MathSciNetView ArticleGoogle Scholar
- Jung JS, Sahu DR: Convergence of approximating paths to solutions of variational inequalities involving non-Lipschitzian mappings. J. Korean Math. Soc. 2008, 45: 377–392. 10.4134/JKMS.2008.45.2.377MathSciNetView ArticleGoogle Scholar
- Marino G, Xu HK: A general iterative method for nonexpansive mappings in Hilbert spaces. J. Math. Anal. Appl. 2006, 318: 43–52. 10.1016/j.jmaa.2005.05.028MathSciNetView ArticleGoogle Scholar
- Takahashi W: Viscosity approximation methods for countable families of nonexpansive mappings in Banach spaces. Nonlinear Anal. TMA 2009, 70: 719–734. 10.1016/j.na.2008.01.005View ArticleGoogle Scholar
- Xu HK: Viscosity approximation methods for nonexpansive mappings. J. Math. Anal. Appl. 2004, 298: 279–291. 10.1016/j.jmaa.2004.04.059MathSciNetView ArticleGoogle Scholar
- Xu HK: Another control condition in iterative method for nonexpansive mappings. Bull. Aust. Math. Soc. 2002, 65: 109–113. 10.1017/S0004972700020116View ArticleGoogle Scholar
- Yao Y, Liou LC, Zhou H: Strong convergence of an iterative method for nonexpansive mappings with new control conditions. Nonlinear Anal. TMA 2009, 70: 2332–2336. 10.1016/j.na.2008.03.014MathSciNetView ArticleGoogle Scholar
- Zhou H, Wei L, Cho YJ: Strong convergence theorems on an iterative method for a family of finite nonexpansive mappings in reflexive Banach spaces. Appl. Math. Comput. 2006, 173: 196–212. 10.1016/j.amc.2005.02.049MathSciNetView ArticleGoogle Scholar
- Opial Z: Weak convergence of successive approximations for nonexpansive mappings. Bull. Am. Math. Soc. 1967, 73: 591–597. 10.1090/S0002-9904-1967-11761-0MathSciNetView ArticleGoogle Scholar
- Browder FE: Nonexpansive nonlinear operators in a Banach space. Proc. Natl. Acad. Sci. USA 1965, 54: 1041–1044. 10.1073/pnas.54.4.1041MathSciNetView ArticleGoogle Scholar
- Takahashi W: Nonlinear Function Analysis. Yokohama Publishers, Yokohama; 2000.Google Scholar
- Suzuki T: Strong convergence of Krasnoselskii and Mann’s type sequences for one parameter nonexpansive semigroups without Bochner integrals. J. Math. Anal. Appl. 2005, 305: 227–239. 10.1016/j.jmaa.2004.11.017MathSciNetView ArticleGoogle Scholar
- Tan KK, Xu HK: Fixed point iteration processes for asymptotically nonexpansive mappings. Proc. Am. Math. Soc. 1994, 122: 733–739. 10.1090/S0002-9939-1994-1203993-5MathSciNetView ArticleGoogle Scholar
- Bruck RE: A simple proof of the mean ergodic theorem for nonlinear contractions in Banach spaces. Isr. J. Math. 1979, 32: 107–116. 10.1007/BF02764907MathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.